Hi there. Have taken 10mg of Aropax (Paxil) for many years. This year I experienced many months of stress so anxiety has come back. I have increased dose to 20mg - how long before I see the full benefit of the dose increase?
Thanks for your question. Aropax (or paroxetine) belongs to a class of drugs known as Selective Serotonin Re-uptake Inhibitors, or SSRIs for short. It is typically referred to as an antidepressant, although its use extends beyond depression to include general anxiety disorders such as OCD, panic disorder and various others. The dosage of paroxetine that is required is largely dependent on the indication or condition being treated and on the individual's clinical response to the drug. A dose of 10mg is relatively low, but still within a normal therapeutic and range. And until recently, in your case, this dose has been sufficient to keep your symptoms at bay. However, as you have experienced, stressful episodes in life can indeed elevate those levels of anxiety or depression. And if these symptoms are persistent and/or if they interfere with your daily activities then a dose increase is warranted in order to manage these hightened sensations. Leo, this is not an uncommon situation, so do not despair. As was the case when you first started Aropax, you should expect a delay in the therapeutic benefits of the dose increase. Allow a good 2-3 weeks for the full benefits. Your doctor may prescribe other medications in the meantime which may offer you some immediate relief. But usually these medications should only be used for short-term as required. And should be ceased once the Aropax dose has kicked in. Note however, Leo, that it is wise to keep in touch with your Dr. Should you not feel relief after a few weeks of the dose change, you may warrant a further increase in dose. This is also normal. It is important to try to remain positive in the interim. Have faith that the treatment will work. It is just a matter of time. Have family and good friends around you. And be certain to discuss your mood and feelings with your Dr, particularly any thoughts of suicide.
It is also important to note that you may experience an increase in side effects, such as nausea, abdominal pain, insomnia etc. Most people take Aropax in the morning to avoid insomnia, and best with breakfast if it upsets the stomach. Tremor and anxiety may also occur, and these symptoms may make your condition seem as though its worsening. However, these side effects should only last up to a week or so, if they occur at all. It is important to be aware of this and persevere. Short-term anxiolytics will help with this also should this be an issue.
Take comfort in the fact that after your stressful episode is well and truly overcome, it may be possible to return to your usual maintenance dose of 10mg, but you shouldn't be in a rush to do so. And of course, always consult your physician first.
Leo, I wish you all the very best. Please don't hesitate to contact me with any further concerns you may have.